Hail, Sioux
- When
- June 12, 3:17 PM MST
- Where
- Sioux County, 27.08 mi SSW of Agate
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 42.040, -103.920
Storms that developed in eastern Wyoming continued to move east into the Nebraska Panhandle with hail and strong outflow winds being reported. This included ping-pong ball size hail north of Scottsbluff and over 80 mph winds from thunderstorm outflow near Alliance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Storms that developed in eastern Wyoming continued to move east into the Nebraska Panhandle with hail and strong outflow winds being reported. This included ping-pong ball size hail north of Scottsbluff and over 80 mph winds from thunderstorm outflow near Alliance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 12, 12:00 PM MST, 3 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 100 PM MDT Sun Jun 12 2022 .SHORT TERM...(This Afternoon - Monday Night) Issued at 1154 AM MDT Sun Jun 12 2022 A few showers and thunderstorms should begin developing shortly in the vicinity of the Laramie Range in southeast Wyoming. Convection will likely increase in coverage & intensity as it tracks eastward across southeast Wyoming through the early to mid afternoon. A few strong to severe storms should become more likely over the western Nebraska Panhandle after 21z w/ an increasingly moist and unstable air mass present to the east. Latest SPC Mesoanalysis shows SBCAPE values of 1500-2500 J/kg, mainly along & northeast of a line which extends from Wheatland to Pine Bluffs, courtesy of very steep mid- level lapse rates and dew points in the middle to upper 50s. 40-50 knots of effective bulk shear may favor supercell storm structures with potential for large hail/damaging winds through this evening. If any storms remain quasi-discrete, a more significant threat for very large (2+ inch diameter) hail could evolve further east given the presence of deeper moisture with dew points in the low-mid 60s observed at 18z at Chadron and Alliance. Tornado threat appears to be fairly low given the high-based nature of the storms, but given likely storm mergers suggested by high-res guidance, there will be some chance for storms to become rooted in the boundary layer with localized cooling. If that occurs, forecast soundings suggest good low-level veering which could very well support a brief tornado or two, especially w/ boundary interactions. Severe chances will come to an end by mid evening as convection moves to the east. Main concern for Monday will be strong non-convective winds across primarily areas along and west of the Laramie Range w/ the arrival of a strong cold front. Low-level gradients will become intense w/ immediately along the front w/ good afternoon mixing, but downward omega is fairly modest until well post-fropa. Nonetheless, believe wind gusts 45-55 MPH will be common over a large area. Some models have hinted at potential for a few 60+ MPH gusts immediately prior or just after fropa, but another potential limiting factor will be fairly modest H7-H8 flow peaking at 35-40 knots. Considered a High Wind Watch for western areas on Monday, but confidence remains too low at this time. .LONG TERM...(Tuesday - Saturday) Issued at 430 AM MDT Sun Jun 12 2022 Key Impact Messages: 1) Elevated to near high-wind criteria could be possible Tuesday for w ind prone areas resulting in transportation impacts. Stay tuned if High Wind Watches become needed. 2) Starting cooler then normal on Tuesday then warming into mid- to late-week above normal. Dry pattern through late week with slowly increasing precipitation chances perhaps next Friday and Saturday depending on omega block ridge breakdown and eastward trough advancement. Weather Discussion: Multi-model/ensemble guidance in good agreement of closed H5 low and longwave trough positioned over the MT/Canadian border next Tuesday. H7-H5 heights tighten as H7 wind speeds increase upwards of 40-60 knots across southeast Wyoming. It is not outside the realm of possibilities a High Wind Watch could be needed for Tuesday after an already record setting year regarding number of High Wind headlines. It is not unheard of High Wind Warnings in June as one was issued last year in 2021 and two were issued in 2020. A maximum of three High Wind Warnings were issued in the month of June in 2012. So while not outside the full envelope, a High Wind Watch and/or Warning would be in semi-rare territory, if issued. Average last date for High Wind Warnings is May 25th with June 16th and 17th some of the last days in 2020 and 2012, with a outlier of 2016 that occurred July 11th. As a result of the nearby closed low/trough, a Pacific cold front will move through WY and and west NE during the day Tuesday, resulting in below normal temperatures. Forcing looks to remain weak with limited precipitation chances and dry slotting occurring with winds being the main impact. A second vorticity lobe should pivot through Wednesday but its timing in the morning plus residual dry airmass should preclude precipitation occurring. H7 temperatures will slowly rebound Wednesday and then climb through the end of the week as zonal and then amplified ridging occurs for a warm, dry pattern. Question into Friday and Saturday will be how far east the large omega ridge blocking pattern reaches with an oncoming longwave trough across the west coast that will try to impinge on the Rockies. Some higher terrain rain showers could be possible Friday in CO and may work their way north into southern WY. Saturday appears slightly more favorable for additional high terrain showers and maybe High Plains with ejecting impulses across the Rockies as the trough axis shifts slowly east over the Intermountain West. Temperatures should cool a bit Saturday and into late next weekend if this trough approaches from the west. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1143 AM MDT Sun Jun 12 2022 VFR conditions currently across area terminals with most clear skies late this morning. Cumulus is starting to build along the Laramie Range as scattered showers and thunderstorms are expected this afternoon, mainly for Nebraska Panhandle terminals. Kept VCTS for KCYS, KSNY, and KCDR at points this afternoon. Included -TSRA for KBFF (21-23z) and KAIA (23-01z) as hi-res model guidance has shown fairly good consistency with timing of storms. Gusty winds and hail will be possible with storms today along with increased turbulence. Storms will mostly move east into central NE by 02z this evening with steadily clearing skies through the night. Gusty winds are expected starting late morning Monday for SE WY terminals. && .FIRE WEATHER... Issued at 430 AM MDT Sun Jun 12 2022 Near record high temperatures continue Sunday and Monday. While fuels are not ready across the area, weather conditions will be near critical both days. For Sunday, humidity is expected to drop to between 12 and 18% west of the Laramie range with breezy to windy conditions. Isolated to scattered thunderstorms will develop along and east of the Laramie range early Sunday afternoon. Storms could produce lightning and gusty and erratic winds without much rain, especially in the drier environment southwest of the North Platte river valley. On Monday, much of the area could see humidity drop to between 10 and 20% with wind gusts to 50 MPH west of the Laramie range, and 35 MPH to the east. Scattered showers and storms are possible west of the Laramie range late on Monday. Much cooler temperatures are expected Tuesday, but gusty winds are possible in the wind prone areas. Another warming trend will resume for the latter part of the week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...JSA AVIATION...MB FIRE WEATHER...MN
Hazardous Weather Outlook National Weather Service Cheyenne WY 436 AM MDT Sun Jun 12 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>119-131045- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 436 AM MDT Sun Jun 12 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Near record high temperatures are possible today. Isolated to scattered thunderstorms could produce strong to severe downburst winds. Large hail and an isolated tornado could be possible in the higher moisture environment northeast of a line roughly from Lusk to Sidney. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Continued near record high temperatures are possible on Monday. There is a possibility for elevated to near high winds in Carbon county. A strong cold front will push through late on Monday and bring scattered showers and thunderstorms to our western counties. High winds are possible in the wind prone areas on Tuesday. .Spotter information statement... Spotter activation may be required. Please monitor the latest forecast updates in the event that the spotter network will be needed to provide weather reports during any severe weather that may occur today.
Special Weather Statement
National Weather Service Cheyenne WY
321 PM MDT Sun Jun 12 2022
WYZ108-122145-
Goshen County WY-
321 PM MDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of east central Goshen
County through 345 PM MDT...
At 320 PM MDT, Doppler radar was tracking a strong thunderstorm near
Yoder, or 7 miles southwest of Torrington, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Torrington, Yoder, Huntley and Veteran.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4187 10440 4197 10444 4212 10426 4212 10406
4178 10406
TIME...MOT...LOC 2120Z 248DEG 29KT 4199 10428
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HammerPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
402 PM MDT SUN JUN 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 3 SSW TORRINGTON 42.03N 104.21W
06/12/2022 M0.75 INCH GOSHEN WY PUBLIC
REPORT FROM MPING: DIME (0.75 INCHES).
&&
MBThe Cheyenne radar (KCYS), 123 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
3 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.
Trained spotter estimated wind gusts of 50-60 mph.
Received report on social media of wind damage to trees and a building in Mitchell.
Alliance Airport ASOS station (KAIA) measured wind gust from the southeast.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022349, 1022350, 1022351, 1022355, 1022352, 1022353.